Drought, Smith
- When
- August 9, 12:00 AM CST to August 15, 11:59 PM CST
- Where
- Smith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.375, -95.269 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed by the second week of August across Smith County Texas, as a prolonged period of dry conditions coupled with temperatures in the upper 90s to near 100 degrees carried over from late July. However, a weak cool front which became stationary over Northeast Texas by August 10th focused periods of scattered showers and thunderstorms over Smith County, with…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) drought conditions developed by the second week of August across Smith County Texas, as a prolonged period of dry conditions coupled with temperatures in the upper 90s to near 100 degrees carried over from late July. However, a weak cool front which became stationary over Northeast Texas by August 10th focused periods of scattered showers and thunderstorms over Smith County, with rainfall amounts of one to in excess of two inches observed. Thus, drought conditions improved back to moderate (D1) by mid-month, which persisted until late month before deteriorating to severe drought once again.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 8, 10:45 PM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1145 PM CDT Wed Aug 8 2018 .AVIATION... For the 09/06Z TAF period, scattered convection continues to move along the I-30 corridor this evening, generally along/near a weak frontal boundary with additional lift occurring ahead of an upper level disturbance. This activity will continue to spread E/SE overnight along the middle Red River Valley, mainly affecting the TXK/ELD terminals through daybreak on Thursday before gradually expanding farther south toward the I-20 corridor during the day on Thursday as the front gradually eases along the AR/LA border near the end of the period. Some patchy MVFR cigs/vsbys will be possible again on Thursday morning with low-level Gulf moisture pooling ahead of the front, but VFR conditions should dominate much of the period. Light and variable winds will be common invof of the front while light southerly winds prevail across the I-20 terminals and south. Higher speeds and gusts are likely in areas of convection with 25-35 kts possible with the strongest storms. /19/ && .PREV DISCUSSION... /issued 1032 PM CDT Wed Aug 8 2018/ UPDATE... A tricky forecast tonight as convection begins to refire along a nearly stalled frontal boundary invof of the I-30 corridor. This is being enhanced by an upper level shortwave advancing along the middle Red River Valley with some added lift and cooler air aloft aiding in the development of sct thunderstorms to our west across north central Texas. Some of these storms may translate east into the overnight hours toward daybreak Thursday morning, especially along and north of the I-30 corridor. Farther south, more spotty coverage will be found with mainly showers popping up down near I-20 through the remainder of tonight. For this update, did make adjustments to overnight lows based mainly on current obs/trends in areas where convection is ongoing or expected later tonight. Otherwise, the forecast is largely on track and no significant changes are needed. All updated text products have been issued. /19/ PREV DISCUSSION... /issued 330 PM CDT Wed Aug 8 2018/ SHORT TERM.../Tonight through Thursday Night/ Disorganized pulse convection in disturbed nwly flow aloft has finally pushed esewd into our region this aftn. Models continue to struggle with the evolution of this convection, which brings some uncertainty with regard to how the remainder of the short term will play out. Weak upper trof to continue slowly sinking swd through Thursday, with multiple embedded impulses likely kicking off rounds of tstms. The overall trend is for convection to gradually shift swd into the I-20 corridor overnight and into Thursday. Although these storms will lack organization in the weak deep layer shear in place, instability due to daytime heating may allow a few storms to become strong to severe. As convection shifts swd into Thursday, cloud shield/rain will keep temps much cooler, at least for portions n of I-20. Areas s will still likely see temps in the mid 90s. /12/ LONG TERM.../Friday through Wednesday/ Weak frontal boundary will continue to diminish as nw flow aloft begins to weaken by Friday, but deepening mid lvl moisture and steep instability will allow for scattered to possible numerous showers and thunderstorms to continue. Moisture axis will likely reside in southern portions of area. However, by later in the wknd, upper low closes off over Ohio valley with enhanced rain chances once again across nrn portions of the region. Daytime highs either side of 90 degrees into the wknd expected, depending on the exact locations of convection, the timing, and degree of ground moisture. Models diverge increasingly by later in the wknd and will trend back to low pops beginning that time frame. /07/ && .PRELIMINARY POINT TEMPS/POPS... SHV 76 94 74 88 / 40 60 60 50 MLU 76 93 73 86 / 30 50 60 70 DEQ 72 87 70 88 / 60 60 30 40 TXK 73 86 72 86 / 60 60 60 50 ELD 73 88 71 86 / 50 60 60 50 TYR 76 92 73 88 / 50 50 60 40 GGG 76 92 73 87 / 50 50 60 50 LFK 75 95 75 89 / 20 30 40 50 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 19/12/07
Hazardous Weather Outlook National Weather Service Shreveport LA 1159 AM CDT Wed Aug 8 2018 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-091700- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1159 AM CDT Wed Aug 8 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Our afternoon temperatures will be in the mid and upper 90s with this muggy air making our heat index range from 100 to 105 degrees. Scattered thunderstorms will spread southeastward across Oklahoma well ahead of a cold front. Any mature thunderstorms will bring locally gusty winds and brief heavy rainfall. During the overnight hours, more thunderstorms will be developing in the I-30 corridor and moving southward toward I-20 as a cold front continue to sink in our direction. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered to numerous thunderstorms will be ongoing early on Thursday along and North of I-20. As the weak cold front slowly moves into the area and begins to stall out, scattered to possibly numerous showers and thunderstorms will continue for most of the area Friday, and possibly through the weekend. This activity will begin to become more widely scattered by early next week. Locally gusty winds and heavy rainfall will be likely along with minor flooding issues associated with repeated rainfall. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, spotter networks and amateur radio operators could be needed this later this afternoon, as well as possibly even later during the overnight hours, for areas North of I-20. 07 07
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776072.